Hot Flashes from Suboxone and Buprenorphine Treatment

First Posted 1/13/2014

A viewer on YouTube commented on my video about hot flashes  from Suboxone, but I don’t know if that is because the symptoms dissipate, or if people learn to deal with the symptoms.  I suspect that both are true.  But for some people, the sweating and heat are no small matter:

Here is what I wrote back, and a few more thoughts:

There seems to be a form of tolerance that develops more slowly than tolerance to the analgesic and euphoric effects of buprenorphine.  At least in the patients I’ve followed, complaints about constipation and hot flashes only go away over a period of months– after the other subjective effects of buprenorphine are long-gone.

Those who struggle with hot flashes may find relief by reducing the daily dose to the lowest amount that keeps blood levels above the ceiling threshold, around 4-8 mg per day. I think that in some case, people make the mistake of blaming withdrawal for the sweats and taking more and more buprenorphine, when the problem is too much opioid effect, not too little.

I recommend that patients carry a damp cloth or folded paper-towel, to use to create a chill when hot flashes start by touch the cloth to the face or neck. Another trick is to find a sink, and run cold water over the backs of the hands.  Anything that creates a chill—a blast of air conditioning to the face in the car, or an ice-cube touching the neck– will turn hot flashes off before they get started.

Nerves release acetylcholine to activate sweat glands in the skin, so medications that block acetylcholine reduce sweating.  But acetylcholine is also the neurotransmitter for salivary glands, so medications that block sweating will cause dryness of the mouth.  Many medications with unrelated primary functions have blocking effects at the acetylcholine receptor, causing ‘anticholinergic side effects.’   Anticholinergic effects are so common that medical students use a mnemonic as a reminder to keep the side effects in mind, when patients present with a certain pattern of symptoms:  dry as a bone, red as a beet, blind as a bat, hot as a hare, and mad as a hatter.  The symptoms are particularly common in the elderly, but can occur in younger patients taking high doses of anticholinergic medications.

The goal is to take an amount of an anticholinergic medication that reduces the worst of the sweating, without causing other anticholinergic effects.  Oxybutynin and glycopyrrolate are two medications used off label to reduce perspiration.  Sweating serves a valuable function by cooling the body, particularly in warm atmospheres.  Anticholinergic medications have the potential to cause hyperthermia, and even death.  Anticholinergic medications can also cause memory problems, particularly in older people.

Most of my patients have found that hot flashes, like constipation, become less severe over time.